0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Letters |

Correction: In the Clinic: Dyslipidemia

Ann Intern Med. 2008;148(5):407-408. doi:10.7326/0003-4819-148-5-200803040-00023
Text Size: A A A

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Response
Posted on March 3, 2008
Daniela Zauli
Department of Clinical Medicine, University of Bologna
Conflict of Interest: None Declared

Although, indeed, the reaction to Actovegin reported by Maillo (1) can be defined as a hypersensitivity one, it can hardly be classified as anaphylactic shock type I. First, anaphylaxis is almost invariably accompanied by cutaneous manifestations (pruritus, flushing, urticaria, angioedema), which, apparently, were not present in this patient. They are generally early signs and are, unfortunately, often ignored or misintrepreted . Secondly, to define any reaction as type I, i.e. IgE- mediated, you need to prove it by either skin prick tests or by serum specific IgE testing, which, in this case, were not performed (2). The clinico-biochemical profile of this patient suggests more a hepatotoxic event with evidence of early liver failure (provided that other causes of hepatotoxicity were excluded, i.e. viruses, alcohol etc.) than an anaphylactic or, better in this case, an anaphylactoid reaction , which mimics signs and symtoms of anaphylaxis, but is caused by the non-IgE- mediated release of mediators from mastcells and basophils. Nevertheless, it's been important to report the case for the awareness of those (hopefully very few) physicians, who prescribe "doping" substances lightmindedly.

1. Maillo L. Anaphylactic shock with multiorgan failure in a cyclist after intravenous administration of Actovegin. Ann Intern Med 2008;148:407.

2. Lieberman P, Kemp SF, Oppenheimer J, Lang DM, Bernstein IL, Nicklas RA, et al. The diagnosis and management of anaphylaxis: an updated practice parameter. J Allergy Clin Immunol 2005;115:S483-523.

Conflict of Interest:

None declared

Re: Response
Posted on March 6, 2008
Luis Maillo
Hospital Ramon y Cajal
Conflict of Interest: None Declared

The IgE test was not performed, we do not do it as a routine in our ICU, you are right and I cannot say nothing more about that but there are other things to take into account.First, as stated in the issue the patient arrived at ER three hours after the first symptoms,this lapse of time does not exclude anaphylaxis , and since what he had done was illegal he was not answering quite well the questions and a number of symptoms and clinical findings surely may have been missed because of his behavior. Second, besides its illegal use Actovegin is marketed in some countries and to date no hepatotoxic effect has been reported that I know, in fact the patient had taken it one time previously and nothing happened not to mention the number of cyclists that may have taken this drug with no hepatotoxic reports anywhere; yes it may be idiosyncratic but (and in third place) shortly after correcting hypotension by means of dopamine his hepatic profile and cretinine level decresed to absolutely normal values and this is better explained if we think in a hypoperfusion induced damage than in a toxic of viral one since no specific treatment was applied other than supportive treatment. The clinical findings and its prompt response to only supportive treatment talk about a mainly hipotensive problem, one of the most important consequences of anaphylaxis by means of vasodilatation. It seems to me less probably an idiosyncratic toxicity to the liver in this clinical context. Finally what I really wanted to put on the table, as you say, is the illegal use of this drugs and its life threatening consequences but thank you for your comment and I will be more academic next time because luckly or unluckly clinical practice is based on guidelines and lab findings but we all know not always the reality fits it that well and we are constantly changing guidelines.

Conflict of Interest:

None declared

No Title
Posted on May 16, 2008
khalil el karoui
Department of infectious diseases, Hopital Necker, Paris
Conflict of Interest: None Declared

We read with interest the clinical observation of anaphylactic shock after intravenous administration of Actovegin [1]. In this case, the anaphylactic aetiology of the shock seems possible, but other aetiologies must be ruled out. Bacterial contamination could occur during the injection of Actovegin. Interestingly, resolution of the patient shock occurs under broad spectrum antibiotic therapy and supportive care. Biochemical tests such as plasma histamine or tryptase levels were not available, and it seems difficult to assume the diagnosis of anaphylaxis in this case [2].

1. Maillo L.Anaphylactic shock with multiorgan failure in a cyclist after intravenous administration of Actovegin. Ann Intern Med. 2008 Mar 4;148(5):407.

2. Simons FE, Frew AJ, Ansotegui IJ, Bochner BS, etal.Risk assessment in anaphylaxis: current and future approaches. J Allergy Clin Immunol. 2007 Jul;120(1 Suppl):S2-24.

Conflict of Interest:

None declared

Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)